Can You Take Dayquil and Sudafed Together

The Discomfort from some cold and flu infections could leave you helpless and in need of more than one type of medicine.

Most people often come up with the “can you take Dayquil and Sudafed together” question to know what drugs are best to help the discomfort they feel and we clearly understand this feeling.

From colds to nasal congestion, body aches, and sore throats, colds can be accompanied by a number of distressing symptoms.

Most people turn to over-the-counter (OTC) medications to relieve them — and some do more than one, especially if their flu symptoms are severe.

You should know that cold medicines can be taken together at the same time or in the same dosage period, but other combinations can cause health complications.

This article seeks to inform your decision about your “can you take Dayquil and Sudafed together” question.

Keep reading to get an answer that suits your health issue and prevents other health complications.

Can You Take Dayquil and Sudafed Together
Can You Take Dayquil and Sudafed Together

About Dayquil

Dayquil is a composite ingredient drug that contains the active ingredients acetaminophen, dextromethorphan, and phenylephrine.

The Dayquil drug temporarily treats the symptoms of the regular cold; symptoms like fever, cough, nasal congestion, minor aches, pains, headache, and sore throat.

Dayquil is designed for use during the day. It does not contain the doxylamine ingredient- an antihistamine that can make you feel drowsy.

The Acetaminophen in Dayquil reduces fever and pain relief and changes the way your body feels pain. It also changes the way your body regulates temperature.

The Dextromethorphan in Dayquil suppresses the urge to break up cough tantrums.

Lastly, phenylephrine. phenylephrine is a nasal decongestant that reduces inflammation of the blood vessels in your nasal passages.

Dayquil comes with a liquid-filled pill called Liquicaps and a drinking liquid.

The dosage amount varies from person to person depending on age. Ask your doctor to prescribe the correct dose for children ages 4 to 5, and do not give Dayquil medication to children under 4 years.

Dayquil can cause unwanted side effects. Most of these side effects do not require medical attention. Instead, they can go as your body gets used to the medication.

You can ask your doctor about any of the side effects if they get troubling or chronic.

The most common Dayquil side effects include:

  • A lightheaded feeling
  • A feeling of drowsiness
  • Slight abdominal pain that persists for a while
  • A Feeling of nausea
  • Unnecessary phobia triggers
  • Funny Insomnia

It’s safer to stay away from grapefruit while you are on a Dayquill medication. 

Grape juice contains chemicals that may increase the levels of dextromethorphan which is already an active ingredient in Dayquil.

Higher levels of dextromethorphan increase your chances of having side effects such as panic and dizziness.

There are even worse side effects of Dayquil which are allergic reactions. These allergic side effects include:

  • Itchy Rash
  • Uncontrollable itching
  • You develop red, flaky, or blemished skin
  • You experience Difficulty in breathing
  • You experience problems with swallowing
  • swelling of the face, throat, tongue, or lips
  • swelling of the hands, legs, ankles, or feet

If you have allergic side effects from taking Dayquil, we advise that you contact your doctor immediately or get emergency medical help.

Generally, Dayquil is the safest drug you can use. However, it can cause serious side effects if you have a medical condition, overuse it, or misuse it.

If you use Dayquil on some health conditions, it could worsen it. It is best you talk to your doctor before using this drug if you have any of the following conditions:

  • Heart disease
  • High blood pressure
  • Diabetes
  • Liver disease
  • Thyroid disease
  • enlarged prostate which makes it difficult to urinate

Taking too much Dayquil can cause serious liver damage due to too much acetaminophen.

Make sure you do not take any other drugs that contain acetaminophen. Even if you are taking Dayquil as recommended, taking it with other drugs containing acetaminophen may cause an overdose.

If you drink excessively by mistake, contact your local poison control center, even if you do not immediately recognize any signs or symptoms.

Dayquil can be abused. Do not use Dayquil to try to alleviate a productive or chronic cough caused by smoking, asthma, chronic bronchitis, or emphysema. you should rather ask your doctor about how to relieve these types of coughs.

The dextromethorphan ingredient in DayQuil is a misused drug. At high doses, it causes high sensations and even hallucinations. This dangerous abuse is called “robo-tripping” or “skittling” and can lead to death. Only take DayQuil in a safe dose.

But, can you take Dayquil and Sudafed together?

Can You Take Dayquil and Sudafed Together
Can You Take Dayquil and Sudafed Together

About Sudafed

Sudafed is used for temporary relief of nasal congestion and sinus pain/pressure caused by infection.

Pseudoephedrine is a sympathomimetic that works by narrowing blood vessels to reduce inflammation and congestion. If you treat yourself with this medicine, It is important to read the manufacturer’s package instructions carefully so that you know when to contact your doctor or pharmacist.

Cough and cold products have not been certified to be completely safe or effective for children under 6 years of age.

Therefore you should not allow the drug to children less than 6 unless specifically instructed to do so by the doctor.

Long-acting pills are not recommended for use in children under 12 years of age. For further information on how to use your product safely, see your doctor or pharmacist.

This medication has substantial adverse effects and does not shorten the duration of a cold.

Be sure to closely adhere to all dose indicators to lower the possibility of serious side effects. 

Use of this product to put a baby to sleep is not advised.

Don’t provide other cold and cough medications that could contain the same or comparable antimicrobials.

Instead of using Sudafed, consider drinking enough water, utilizing a stimulant, or using nasal drops or spray, according to your doctor or pharmacist.

Before taking this medicine, read all of the instructions on the product box if you’re using an over-the-counter product to treat yourself.

Take the drug exactly as directed if your doctor has recommended it.

As recommended on the product label or by your doctor, take these medications orally, generally every 4 to 6 hours.

Do not exceed four doses per day.

The dosage is affected by your age, health status, and reaction to treatment.

Do not raise your dose or use this medicine more often than suggested. 

Take this medication only as much as is necessary for your age.

When using chewing gum, properly chew each pill before swallowing. 

Use a specific measuring cup or cup to precisely measure the dosage if you are using the medication in liquid form.

Do not use a homemade spoon as you may not get the right amount.

There are many types and varieties of pseudoephedrine available. Some pills should be swallowed with plenty of water.

Check your product package for specific directions. Read the dosage instructions carefully for each product because the amount of pseudoephedrine may vary between products. 

Do not take more pseudoephedrine than recommended.

Caffeine can increase the side effects of this drug. 

Avoid drinking caffeinated beverages (coffee, tea, cola), eating too much chocolate, or drinking over-the-counter prescription products that contain caffeine.

If your symptoms do not improve after 7 days, if they become worse or recurrent, if you have a chronic headache, fever, or rash, or if you think you have a serious health problem, get medical help right away.

Before taking Sudafed, tell your doctor or pharmacist if you are sick with it; or if you have other allergies. Also, tell your doctor if you have a negative reaction to other sympathomimetics.

This product may contain inactive ingredients, which may cause allergic reactions or other problems. Talk to your pharmacist for more details.

If you have any of the following health problems, consult your doctor or pharmacist before using this product: diabetes, glaucoma, heart problems / rapid heartbeat, high blood pressure, kidney disease, or difficulty in urinating.

This medication may lead to dizziness. Alcohol or marijuana (marijuana) can make you dizzy also. Do not drive, operate machinery, or do anything that requires caution until you can safely do so.

Limit alcohol consumption. Talk to your doctor if you use cannabis.

Now, can you take Dayquil and Sudafed together?

Can You Take Dayquil and Sudafed Together

You shouldn’t take Sudafed and DayQuil together, no! 

Decongestant Sudafed (pseudoephedrine). 

Phenylephrine, another ingredient in DayQuil and a decongestant, is present. 

Pseudoephedrine shouldn’t be used with phenylephrine or other decongestants.

What Happens if You Take Sudafed and Dayquil Together?

Dayquil and Sudafed contain the same elements that work the same process in your body, therefore taking them together will lead to an overdose of phenylephrine.

By taking Sudafed and Dayquil together and triggering an overdose of phenylephrine, the following will happen in your body:

  • You will experience severe dizziness and probably fainting.
  • You will get hallucinations
  • You begin to experience a fast and irregular heartbeat.
  • Your breathing slows down and goes shallow
  • You might also vomit frequently
  • Lastly, you experience shocks and seizures

What Should You Not Take With Sudafed?

Caffeine. 

Caffeine can increase the side effects of this drug.

Avoid drinking caffeinated beverages like coffee, tea, cola, eating too much chocolate, or drinking over-the-counter prescription products that contain caffeine.

What Should You Not Take With Dayquil?

DayQuil’s active components may interact with other medications.

These combinations may alter how the medication functions or raise your chance of experiencing major adverse effects.

Before using Dayquil, talk to your doctor if you use any of the medications below or any other prescription medications, dietary supplements, or herbal treatments.

Drugs known as monoamine oxidase inhibitors may interact with the phenylephrine and dextromethorphan in Dayquil (MAOIs).

If you have taken MAOIs for the last two weeks, interaction is still possible even if you stop using them. 

These medicines include selegiline, phenelzine, isocarboxazid, and tranylcypromine as examples.

Also, do not use dayQuil if you drink more than three alcoholic beverages a day. This combination can cause serious liver damage.

Is It Safe to Take Sudafed 30 Minutes After Taking Dayquil?

The quick answer is NO. Sudafed is a decongestant and Dayquil contains a decongestant.

They work by tightening the blood vessels thus shrinking and tightening the muscles in your nostrils.

However, they have an effect on your whole body.

If you have taken a recommended dose of Dayquil and later wanted to take Sudafed because you have run out of Dayquil you should wait at least six hours.

Conclusion

If you need to take more than one medicine at a time, always check the labels and make sure you do not take too many medicines with the same active ingredients or the same.

If you are taking a single-dose medication, usually, it is OK to take a few medications as long as it does things differently.

Finally and to reiterate, can you take Dayquil and Sudafed together?

Guess you know the answer now.

Leave a Comment